Alert archive / Missouri / Freeze Warnings in 2011

Freeze Warning 6, NWS St. Louis, MO

November 9, 20118 counties in Missouri; 6 counties in Illinois

NWS St. Louis, MO issued this freeze warning at Nov 9, 2011, 3:03 PM CST for 8 counties in Missouri; 6 counties in Illinois. It took effect at Nov 10, 2011, 3:00 AM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 9, 2011, 3:03 PM CST (21:03 UTC)
In effect from
Nov 10, 2011, 3:00 AM CST
Expired
Nov 10, 2011, 6:00 AM CST
In force
3 hr
Issued by
NWS St. Louis, MO

Counties Bond County, IL, Clinton County, IL, Fayette County, IL, Madison County, IL, Monroe County, IL, Saint Clair County, IL, Crawford County, MO, Franklin County, MO, Iron County, MO, Jefferson County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Louis County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 50 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WWUS73 KLSX 092103
NPWLSX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
303 PM CST WED NOV 9 2011

ILZ064-065-069-100>102-MOZ061>063-065-072-073-084-099-101200-
/O.NEW.KLSX.FZ.W.0006.111110T0900Z-111110T1200Z/
BOND IL-FAYETTE IL-CLINTON IL-MADISON IL-ST. CLAIR IL-MONROE IL-
ST. CHARLES MO-FRANKLIN MO-ST. LOUIS MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-IRON MO-REYNOLDS MO-
INCLUDING THE CITIES OF...VANDALIA...EDWARDSVILLE...BELLEVILLE...
ST CHARLES...UNION
303 PM CST WED NOV 9 2011

...FREEZE WARNING IN EFFECT FROM 3 AM TO 6 AM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 6 AM CST THURSDAY. 

* TIMING...FREEZING TEMPERATURES ARE EXPECTED AFTER 3 AM THURSDAY
  MORNING.

* TEMPERATURES...TEMPERATURES BETWEEN 27 AND 30 DEGREES WILL BE
  WIDESPREAD ACROSS THE WARNING AREA.

* IMPACTS...WIDESPREAD FREEZING TEMPERATURES WILL LIKELY KILL
  TENDER VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHEN SUB-FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNED AREA ARE ADVISED TO PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

CARNEY

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this freeze warning went out at Nov 9, 11:48 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Nov 9, 11:48 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1148 AM CST WED NOV 9 2011

.DISCUSSION...
/334 AM CST WED NOV 9 2011/

STRONG STORM SYSTEM IS IN THE PROCESS OF EXITING OUR AREA EARLY THIS
MORNING.   ONLY MEASURABLE PRECIPITATION SHOULD BE CONFINED TO OUR
FAR NW COUNTIES VERY EARLY THIS MORNING...AND WILL PROBABLY BE A MIX
OF RAIN AND SNOW AS COLDER AIR ENTERING BACK SIDE OF SYSTEM DROP
FREEZING LEVELS.  COULD SEE SOME MINOR ACCUMULATIONS IN THE EDINA
AREA OF LESS THAN AN INCH.

OTHERWISE...TODAYS FORECAST WILL BE DOMINATED BY COLD AIR ADVECTION
AND WRAP-AROUND CLOUDINESS THAT WILL CLEAR FROM WEST TO EAST DURING
THE LATE MORNING AND AFTERNOON.  TEMPS WILL HAVE A VERY DEFINITE
NON-DIURNAL TREND IN OUR E COUNTIES...BUT RETURN OF SUNSHINE IN THE
AFTERNOON SHOULD ALLOW THE MERCURY TO REBOUND IN OUR W COUNTIES.
TRICKY FORECAST TO BE SURE...AND USED 3 HOURLY TEMP TRENDS AS A
FIRST ESTIMATE FOR MAX TEMPS.

FOR TONIGHT THRU FRI...WITH THE LOW SYSTEM MOVED OFF TO THE E...THE
FOCUS TURNS TO TEMPS. MDLS ARE IN GOOD AGREEMENT THRU THE SHORT
TERM...AT LEAST REGARDING MASS FIELDS. THE REMAINDER OF THE SHORT
TERM IS DRY AFTER THE ONGOING PRECIP EXITS THE AREA.

MDLS DEPICT A RATHER STRONG PRESSURE GRADIENT TONIGHT AS THE SFC
RIDGE BUILDS INTO THE REGION.  THIS WILL HELP KEEP WINDS UP
OVERNIGHT AND HINDER RADIATIONAL COOLING. STILL...GIVEN CURRENT
TEMPS ACROSS DAKOTAS...SHUD STILL BE AMPLE CAA TO ALLOW TEMPS TO
DROP INTO THE LOWER 30S TO UPPER 20S ACROSS THE CWA. HAVE CONTINUED
TREND TWD COOLER GUIDANCE THRU THURS.

MDLS SUGGEST SLY FLOW RETURNING ACROSS MUCH OF THE AREA FOR THURS
NIGHT AS THE RIDGE AXIS PASSES TO THE E. TIMING OF SLY FLOW
RETURNING WILL BE CRUCIAL TO TEMPS THURS NIGHT. FOR NOW...HAVE USED
A BLEND OF AVAILABLE GUIDANCE RESULTING IN ONLY MINOR CHANGES FROM
THE PREV FCST. WITH STRONG SLY FLOW AT THE SFC AND SWLY MID LEVEL
FLOW...HAVE TRENDED TWD THE WARMER GUIDANCE FOR THE REMAINDER OF THE
SHORT TERM.

FOR THE EXTD...MDLS BEGIN THE EXTD PERIOD IN GOOD AGREEMENT.  THIS
CHANGES HOWEVER BY SUN AS MDLS BEGIN TO OPEN A CUT OFF LOW ACROSS
THE SWRN US AND EJECT IT INTO THE SRN US LATE SUN. THE GEM IS A FAST
OUTLIER COMPARED TO THE OTHER MDLS. THE GFS IS SLOWEST OF THE OPR
MDLS. HOWEVER...IT IS WELL SUPPORTED BY THE GEFS MEAN. HAVE
THEREFORE TRENDED THE EXTD TWD THE GFS AS FAR AS POPS GO.

REGARDING TEMPS...TRENDED TWD THE WARMEST GUIDANCE THRU THE WEEKEND
AND INTO MON. BEYOND MON...MDLS DIFFER REGARDING HOW MUCH COLDER THE
AIRMASS IS BEHIND THE SYSTEM ON MON AND HAVE THEREFORE TRENDED TWD A
BLEND OF GUIDANCE FOR NOW.

TILLY/TRUETT

&&

.AVIATION...
/1128 AM CST WED NOV 9 2011/
STORM SYSTEM OVER THE GREAT LAKES WILL CONTINUE TO MOVE NORTHEAST
TODAY...PULLING MVFR CIGS AND ANY REMNANTS OF PRECIPITATION WITH
IT. CIGS WILL CONTINUE TO CLEAR FROM THE WEST. ALSO...WEST-
NORTHWEST WINDS WILL GUST TO 30-35KTS THROUGH THE AFTERNOON
CAUSING SIGNIFICANT CROSSWIND ISSUES ON ANY SOUTHWEST-NORTHEAST
RUNWAYS. WINDS WILL DIMINISH EARLY THIS EVENING AND VFR FLIGHT
CONDITIONS WILL PREVAIL THROUGH THE NIGHT.

SPECIFICS FOR KSTL...
MVFR CIGS WILL PREVAIL FOR A COUPLE MORE HOURS AT LAMBERT. THEN
VFR FLIGHT CONDITIONS WILL PREVAIL THROUGH THE REST OF THE
FORECAST PERIOD. WEST-NORTHWEST WINDS WILL CONTINUE TO GUST TO
30-35KTS THROUGH THE AFTERNOON. WINDS WILL DIMINISH DURING THE
EARLY EVENING THEN SOME GUSTS TO AROUND 20KTS WILL RESUME LATE
THURSDAY MORNING.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Nov 9, 4:34 AM CST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
434 AM CST WED NOV 9 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
434 AM CST WED NOV 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS LIKELY ACROSS PORTIONS OF NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS EARLY THIS MORNING. LITTLE IF ANY
ACCUMULATION IS ANTICIPATED.

NORTHWESTERLY WINDS WITH GUSTS UP TO 35 MPH ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SUB-FREEZING TEMPERATURES ARE LOOKING INCREASINGLY LIKELY OVER
PARTS OF SOUTHEAST MISSOURI...SOUTHWEST ILLINOIS...AND THE
SUBURBS OF THE SAINT LOUIS METRO AREA FOR EARLY FRIDAY MORNING.
MANY OF THESE LOCATIONS HAVE NOT SEEN A FREEZE YET THIS AUTUMN.

THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT CHANGES IN PRECIPITATION TYPE AND ANY
SNOWFALL ACCUMULATIONS.

TILLY

Nearby

Freeze Warnings in Missouri, 2011Freeze Warnings in Illinois, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.